Kansas, 2020

Hail in Kansas, June 3, 2020

June 3, 2020 · NWS GLD · 1 event in 1 county or zone

Thunderstorms formed in eastern Colorado during the afternoon moving northeast behind an outflow boundary. As the storms moved northeast into Cheyenne County, they produced hail up to penny in size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms formed in eastern Colorado during the afternoon moving northeast behind an outflow boundary. As the storms moved northeast into Cheyenne County, they produced hail up to penny in size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 3, 1:45 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 3, 1:45 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
145 PM MDT Wed Jun 3 2020

.SHORT TERM...(This evening through Friday)
Issued at 145 PM MDT Wed Jun 3 2020

Tonight...strong to severe thunderstorms are expected to continue
moving east-southeast through early evening before losing their
severity and eventually dissipating a few hours after midnight. Low
temperatures are expected to be in the mid 50s to low 60s.

Thursday-Thursday night...there is a slight chance for late
afternoon and evening thunderstorms as another weather
disturbance moves through under northwest flow aloft. Areal
coverage appears to be much less compared to the past few days but
we continue to advertise that severe storms are possible. High
temperatures are expected to be in the low 90s to near 100. Low
temperatures are expected to fall into the mid 50s to mid 60s.

Friday...at present time it appears that we'll be thunderstorm free
during the day but will have to watch the far western/northwest
fringes closely as GFS advertising another disturbance approaching
per 700-500mb relative humidity. High temperatures reach the mid 90s
to around 100.

.LONG TERM...(Friday Night through Wednesday)
Issued at 1254 PM MDT Wed Jun 3 2020

For this extended discussion the same pattern continues. An upper-
level ridge building over the High Plains with an upper-level close
low over the SOCAL coast. This low will move up the west side of the
ridge and become an open wave by the time it reached the top of the
axis. Later in the period, the ridge will move eastward while a
trough moves into the Rockies from the PACNORWEST and bring with it
an associated surface front that looks to impact the area on Monday
night through Tuesday.

So this pattern will produce temperatures above normal Saturday
through Monday (Middle to upper 90s) with a slight chances of
afternoon and evening thunderstorms associated with open wave within
the southwestern flow on the western side of the ridge. Followed by
a chance of precipitation Monday night into Tuesday with the front
passing through the area. Behind the front, Tuesday and Wednesday
will see temps closer to normal (upper 70s to lower 80s).

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1050 AM MDT Wed Jun 3 2020

For KGLD and KMCK, vfr conditions are expected through the period
outside of any convection. Winds outside of any convection are
expected to be below 12kts and will be variable in direction
through the next 24 hours. Showers and thunderstorms will be
possible at KGLD in the 22z-00z timeframe and KMCK in the 00z-03z
timeframe. Primary hazards will be outflow wind gusts over 50kts,
large hail, locally heavy rainfall and a small threat for blowing
dust due to the strong outflow. Any of these hazards could produce
sub vfr conditions. At this time have a VCTS mention until
confidence increases in specific timing and hazard of a
thunderstorm impacting either terminal.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...BW
AVIATION...99
Hazardous weather outlook, Jun 3, 1:10 PM CST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
110 PM MDT Wed Jun 3 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
110 PM MDT Wed Jun 3 2020 /210 PM CDT Wed Jun 3 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a Slight Risk for severe thunderstorms across the majority
of the Tri-State area through 9 PM MDT (10 PM CDT). A Marginal Risk
for severe weather is in place for the remainder of the area. Hail up
to the size of golf balls, damaging wind gusts to 70 mph and locally
heavy rainfall which could cause flash flooding are all possible.
The strong and sudden wind gusts could produce blowing dust and
significant reductions in visibility. Landspout tornados will also be
possible primarily along and west of the Colorado Kansas border for
the first few hours of thunderstorm development.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

There is a Marginal Risk for severe thunderstorms across the
majority of the Tri-State area during the late afternoon and evening
hours on Thursday. Large hail and damaging winds are the primary
hazards.

Elevated fire weather conditions are expected across far eastern
Saturday. Critical fire weather conditions are expected across far
eastern Colorado Sunday. If trends continue a Fire Weather Watch will
be issued in the next day or two. Near critical fire weather
conditions are expected across far eastern Colorado Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed from 2 PM MDT (3 PM CDT) through 9
PM MDT (10 PM CDT). We would appreciate reports of severe weather
via telephone and social media.

In the hours before

Local storm report, Jun 3, 3:12 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
312 PM MDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             6 S SEIBERT             39.21N 102.88W
06/03/2020  E0.70 INCH       KIT CARSON         CO   PUBLIC

            DIME-SIZED HAIL REPORTED. TIME IS
            RADAR-ESTIMATED.

&&

MRC
Local storm report, Jun 3, 3:25 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             2 SW IDALIA             39.68N 102.33W
06/03/2020  E1.75 INCH       YUMA               CO   PUBLIC

            TWITTER REPORT STORM SW OF IDALIA, CO HAIL
            TO 1, OCCASIONAL GOLFBALLS.

&&
Local storm report, Jun 3, 3:28 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
328 PM MDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             5 E IDALIA              39.70N 102.21W
06/03/2020  E1.50 INCH       YUMA               CO   TRAINED SPOTTER

&&
Local storm report, Jun 3, 3:34 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
334 PM MDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             5 NE IDALIA             39.75N 102.23W
06/03/2020  E1.75 INCH       YUMA               CO   PUBLIC

&&
Local storm report, Jun 3, 3:36 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
336 PM MDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             2 ESE IDALIA            39.69N 102.26W
06/03/2020  E1.00 INCH       YUMA               CO   PUBLIC

&&
Local storm report, Jun 3, 3:43 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             6 SSE BEECHER ISLAND    39.79N 102.09W
06/03/2020  E0.70 INCH       YUMA               CO   TRAINED SPOTTER

&&

The radar

The Goodland radar (KGLD), 65 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheyenne

When
June 3, 3:50 PM CST
Where
Cheyenne County, 13.6 mi NW of St Francis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.914, -101.975

Dime to penny sized hail reported at the location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899120.